Alert archive / Maine / Beach Hazards Statements in 2024
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 23, 2024, 4:41 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 24, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 4:41 PM EDT (20:41 UTC)
- In effect from
- May 24, 2024, 8:00 AM EDT
- Expired
- May 24, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WHUS41 KGYX 232041 CFWGYX Coastal Hazard Message National Weather Service Gray ME 441 PM EDT Thu May 23 2024 MEZ023>028-NHZ014-250000- /O.NEW.KGYX.BH.S.0001.240524T1200Z-240525T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 441 PM EDT Thu May 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...The warm air temperatures in the 70s to lower 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s to mid 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From Friday morning through Friday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 23, 3:55 PM EDT, 46 minutes earlier.
Area forecast discussion, May 23, 3:55 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Gray ME 355 PM EDT Thu May 23 2024 .SYNOPSIS... A cold front will exit east of the region tonight. Drier air arrives Friday with mostly dry weather into Saturday. A frontal system brings chances for showers late Saturday into Sunday. A more organized system approaches for early next week bringing better chances for widespread showers late Monday into Tuesday. An upper level trough crosses the region Wednesday into Thursday with more scattered showers. && .NEAR TERM /THROUGH TONIGHT/... The area of focus over the next hour or so will be the area of strong to severe thunderstorms heading for the Maine Midcoast with SPC Mesoanalysis indicating around 1500 J/kg of CAPE and 30 kt of effective shear. This supports hail the continued threat of hail in excess of 1" in diameter and damaging wind gusts up to 60 mph, and the Severe Thunderstorm Watch continues for Sagadahoc, Lincoln, Knox, and Waldo counties. Areas to the north and west where the line has already moved through, the Watch has been canceled although can't rule out a stray shower or storm. There may also be some development farther south into Cumberland, York, and Rockingham counties where outflow interacts with the seabreeze, but the threat for thunderstorms is expected to be over for the most part by 6 pm, with a couple of showers remaining possible through sunset. The rest of the night will be quiet as drier air continues to move in behind the front. Skies will become mostly clear, and with winds being fairly light have gone a little cooler for lows with most being in the 50s, but northern areas may be able to reach the upper 40s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Mostly dry and warm conditions are store in for Friday with an overall drier airmass, especially early in the day. By the late morning and afternoon, a mid-level trough swings through southern Quebec and sends another frontal boundary through northern New England. Moisture is very limited, so not really expecting much in the way of shower activity, except for in the western ME mountains where the moisture profile is a little more conducive (still only 20- 30% there). Temperatures are forecast to reach the upper 70s to mid 80s across the area, except a little cooler along the coast. Deep mixing will bring down higher winds from aloft, which will support breezy conditions at times to around 20-25 mph, possibly up to 30 mph on occasion. Northwest winds carry in drier air Friday night behind the front with high pressure building in from the north. Skies will become mostly clear, and with winds being fairly light, have blended in some cooler MOS guidance to account for radiational cooling. Aside from southern NH staying in the 50s, most should see lows in the 40s, but northern valleys could reach the mid-upper 30s, which could yield patchy frost if temps do manage to get this chilly. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A significant transition of the trends in the synoptic regimes and therefore the long range portion of the forecast begins this weekend. For the overview, a trend towards cooler with more showers expected as we head into next week. We begin on Saturday where a west to northwesterly flow both at the surface and aloft will start out the day with dry and chilly conditions. A very narrow ridge of high pressure will then cross the region under mainly sunny skies during the day. In the afternoon, expect winds to become onshore near the coastline. A very weak trough will cross the region Saturday night into Sunday bringing a few scattered showers into the region. Any precipitation will be light and brief in duration. Latest models and ensemble solutions suggest the most breaks in the cloud cover will be over southern New Hampshire where temperatures may top out in the lower 80s. Much cooler conditions are expected over eastern portions of our forecast area. On Monday, a large scale upper level and surface low will cross the Great Lakes. This in term will allow for an increasing south to southeasterly gradient to develop over the forecast area in a warm air advection pattern. Increasing moisture will allow for scattered showers to become more widespread Monday night into Tuesday. It will remain on the seasonably cool side with temperatures mainly in the 60s. Seasonably cool and showers conditions will close out the middle to the end of the week next week with as a significant cold pool rotates over our region. The cold air aloft may allow for a snow shower or two to mix in over the top of Mount Washington by the end of the week as we approach and enter June. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Short Term...Most showers storms will exit/diminish by 22-23Z this evening, but the higher potential for TEMPO restrictions will be at RKD and possibly AUG. Mainly VFR tonight, but patchy fog could impact LEB/HIE/AUG overnight. VFR expected on Friday with any showers looking to remain north of the TAF sites, and VFR is expected to continue Friday night. Long Term...Showers will arrive Saturday night and into Sunday with a higher potential for more widespread rainfall and flight restrictions early next week. An upper level trough will bring a few more scattered showers during the midweek period with pockets of IFR conditions at times. && .MARINE... Short Term...Winds and seas are expected to remain below SCA levels through Friday night. A few storms may move offshore into early this evening ahead of a cold front that will shift winds to westerly through tonight. Winds become more out of the SW late Friday morning and then more southerly ahead of another weak front that is forecast to cross the waters late in the day. Winds will turn more northerly Friday evening and continue out of the north or northwest through Friday night. Long Term...A northwest flow Saturday night will switch to out of the south on Sunday and continue through Monday and Tuesday. The gradient flow and winds will increase out of the southeast on Tuesday into SCA conditions. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Combs SHORT TERM...Combs LONG TERM...Cannon
Hazardous weather outlook, May 23, 4:28 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 428 PM EDT Thu May 23 2024 MEZ007>009-012>014-018>022-033-NHZ001>013-015-242030- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 428 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-242030- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 428 PM EDT Thu May 23 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-242030- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 428 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 2:57 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
257 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Tstm Wnd Dmg Skowhegan 44.77N 69.71W
05/23/2024 Somerset ME Dept of Highways
Somerset County reported trees down on Water
St in Skowhegan. Time estimated by radar.
&&
PalmerLocal storm report, May 23, 2:58 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
258 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM Tstm Wnd Dmg 4 ESE Solon 44.94N 69.79W
05/23/2024 Somerset ME Law Enforcement
Somerset County Dispatch reported trees down
on Parkman Hill Rd. in Solon. Time estimated
by radar.
&&
PalmerLocal storm report, May 23, 3:01 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
301 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Tstm Wnd Dmg 2 NNE Norridgewock 44.74N 69.77W
05/23/2024 Somerset ME Law Enforcement
Dispatch reported a tree down on River Rd.
Time estimated by radar.
&&
PalmerLocal storm report, May 23, 3:25 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
325 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Tstm Wnd Dmg 3 NNE Fairfield 44.62N 69.59W
05/23/2024 Somerset ME Law Enforcement
Dispatch reported a tree down on Bray Rd in
Fairfield. Time estimated by radar.
&&
PalmerSpecial weather statement, May 23, 3:29 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Gray ME
329 PM EDT Thu May 23 2024
MEZ021-022-026>028-232015-
Interior Waldo ME-Kennebec ME-Coastal Waldo ME-Lincoln ME-Knox ME-
329 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KNOX...SOUTHEASTERN
WALDO AND NORTHEASTERN LINCOLN COUNTIES THROUGH 415 PM EDT...
At 329 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bucksport to near Lincolnville to 9 miles
northwest of Damariscotta. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rockland, Belfast, Camden, Lincolnville, Searsport, Liberty,
Winterport, Warren, Stockton Springs, Islesboro, Rockport, Prospect,
Thomaston, Jefferson, Hope, Appleton, Frankfort, Northport, Belmont,
and Whitefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Maine.
&&
LAT...LON 4449 6878 4445 6878 4441 6884 4436 6881
4420 6889 4421 6887 4423 6880 4422 6879
4410 6914 4418 6972 4444 6915 4469 6889
4470 6884 4468 6881 4462 6884 4458 6881
4457 6877 4451 6875
TIME...MOT...LOC 1929Z 294DEG 21KT 4460 6881 4435 6903 4416 6959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, May 23, 4:11 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
411 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail 2 N Buckfield 44.32N 70.36W
05/23/2024 M1.00 Inch Oxford ME Public
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:30 PM EDT | Special Weather Statement | GYX | Franklin, Oxford | 45 min |
| May 23, 12:42 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 33 min |
| May 23, 1:04 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 25 min |
| May 23, 1:06 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 39 min |
| May 23, 1:08 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 52 min |
| May 23, 1:34 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Oxford | 41 min |
| May 23, 2:05 PM EDT | Special Weather Statement | GYX | Kennebec | 40 min |
| May 23, 2:16 PM EDT | Special Weather Statement | GYX | Androscoggin | 44 min |
| May 23, 2:25 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec | 50 min |
| May 23, 2:38 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 52 min |
| May 23, 2:41 PM EDT | Severe Thunderstorm Warning | GYX | Somerset, Waldo | 49 min |
| May 23, 3:05 PM EDT | Special Marine Warning | GYX | 55 min | |
| May 23, 3:20 PM EDT | Special Marine Warning | GYX | 55 min | |
| May 23, 3:29 PM EDT | Special Weather Statement | GYX | Waldo | 46 min |
| May 23, 6:31 PM EDT | Special Weather Statement | GYX | Sagadahoc | 29 min |
| May 23, 11:55 AM EDT | Special Weather Statement | GYX | Coos | 35 min |
| May 23, 12:00 PM EDT | Special Weather Statement | GYX | Grafton | 45 min |
Nearby
Beach Hazards Statements in Maine, 2024Beach Hazards Statements in New Hampshire, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.